Minnesota, 2004Damaging Winds and Lightning Strikes in Minnesota, September 13, 2004
September 13, 2004 · NWS MPX · 6 events in 3 counties and zones
3 lightning, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 13, 12:50 PM CST, 7 hours 55 minutes earlier.
Area forecast discussion, Sep 13, 12:50 PM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT MON SEP 13 2004
.DISCUSSION...MODELS ARE FINALLY COMING INTO LINE OR AGREEMENT WITH
PRECIPITATION POTENTIAL AND DEVELOPMENT OVER THE UPPER MIDWEST
DURING THE NEXT COUPLE OF DAYS. TSRA WILL CONTINUE TO DEVELOP ALONG
THE FRONTAL BOUNDARY THIS EVENING...AND SLIDE EAST INTO EAST CENTRAL
MN AND WEST CENTRAL WISCONSIN LATER TONIGHT.
SHORTWAVE TROUGH/UPPER LOW OVR SOUTHERN CANADA INTO EASTERN
ROCKIES...WILL LIFT NORTHEAST WITH TRAILING TROUGH LAGGING BACK OVER
THE CENTRAL PLAINS INTO TUESDAY. CDFNT/FRONTAL BOUNDARY EXTENDING
FROM NORTHWEST MN INTO SE COLORADO...WILL SLOWLY ADVANCE EAST
OVERNIGHT INTO NORTHWEST WI AND SOUTH CNTRL MN...BEFORE EVENTUALLY
STALLING OUT...AS IT ATTEMPTS TO PUSH INTO THE MASSIVE RIDGE OVER
THE EASTERN SECTION OF THE NATION. SURFACE LOW FORECAST TO LIFT
NORTHEAST DURING THE DAY TUESDAY WILL LIKELY INCREASE OR CONTINUE
THE THREAT OF RAIN AND THUNDERSTORMS ALONG AND EAST OF THE FRONTAL
BOUNDARY. SECONDARY TROUGH/700 MB SHORTWAVE REKINDLE MORE SHOWERS
AND THUNDERSTORMS TUESDAY INTO WEDNESDAY OVER MUCH OF THE CWA.
BEST POPS CONFINED OVER SOUTHEAST SECTION OF OUR CWA.
EXTENDED FORECAST...THURSDAY NIGHT THROUGH MONDAY
DGEX AND GFS RUNS INDICATE MORE OF A ZONAL FLOW ALOFT THURSDAY
NIGHT THROUGH SATURDAY. A DEEP TROUGH IS PROGGED TO SPREAD INTO
THE WESTERN U.S. LATE NEXT WEEKEND WITH RIDGING DEVELOPING OVER THE
UPPER MS VALLEY. THIS TREND WOULD FAVOR DRY CONDITIONS AND WARMING
AFTERNOON HIGH TEMPERATURES THROUGH THE PERIOD.
&&
MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Sep 13, 4:06 AM CST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 AM CDT MON SEP 13 2004
MNZ041>045-047>070-073>076-082-WIZ014>016-023-027-141006-
ANOKA-BARRON-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MCLEOD-
MEEKER-MILLE LACS-MORRISON-NICOLLET-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEVENS-SWIFT-
TODD-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
506 AM CDT MON SEP 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA INTO WESTERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHERLY FLOW AHEAD OF A SLOW MOVING COLD FRONT WILL CAUSE
SURFACE WINDS TO GUST IN THE 30 TO 40 MPH RANGE ACROSS MUCH OF THE
AREA TODAY. WINDS WILL DECREASE SOMEWHAT DURING THE AFTERNOON IN
WEST CENTRAL MINNESOTA AS THE FRONT REACHES THE WESTERN MINNESOTA
BORDER.
IN ADDITION...SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
ADVANCING COLD FRONT THIS AFTERNOON AND EVENING IN WESTERN
MINNESOTA. THEY WILL SPREAD INTO EASTERN MINNESOTA AND WISCONSIN IN
THE OVERNIGHT HOURS. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL
AND DAMAGING WINDS. HOWEVER...THE ATMOSPHERE IS FAVORABLE ENOUGH
FOR A TORNADO THREAT MAINLY IN WESTERN MINNESOTA THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE COLD FRONT IS EXPECTED TO STALL AS IT MOVES ACROSS SOUTHEAST
MINNESOTA AND WISCONSIN. THUS...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TUESDAY NIGHT INTO WEDNESDAY...MAINLY SOUTH FROM THE TWIN
CITIES TO REDWOOD FALLS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
MNZ077-078-083>085-091>093-WIZ024>026-028-141006-
BLUE EARTH-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-MARTIN-PEPIN-
PIERCE-RICE-STEELE-WASECA-
506 AM CDT MON SEP 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MINNESOTA AND A
PORTION OF WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHERLY FLOW AHEAD OF A SLOW MOVING COLD FRONT WILL CAUSE
SURFACE WINDS TO GUST IN THE 30 TO 40 MPH RANGE ACROSS MUCH OF THE
AREA TODAY.
IN ADDITION...SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
ADVANCING COLD FRONT THIS AFTERNOON IN WESTERN MINNESOTA. THEY WILL
SPREAD INTO SOUTH CENTRAL MINNESOTA AND WISCONSIN IN THE OVERNIGHT
HOURS. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL AND DAMAGING
WINDS. HOWEVER...THE ATMOSPHERE IS FAVORABLE ENOUGH FOR A TORNADO
THREAT MAINLY WEST OF MANKATO THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE COLD FRONT IS EXPECTED TO STALL AS IT MOVES ACROSS SOUTHEAST
MINNESOTA AND WISCONSIN. THUS...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TUESDAY NIGHT INTO WEDNESDAY. SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE MAIN THREAT
WILL BE HEAVY RAINS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE BE NEEDED THIS AFTERNOON AND
TONIGHT.
BAP
Lightning, Kanabec
- When
- September 13, 8:45 PM CST
- Where
- Kanabec County, 6 mi N of Mora
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.945, -93.293 (the zone’s center; the record gives no point)
Lightning struck a pickup truck on Highway 65. The driver, a 22-year-old man, was stunned by the bolt. He was found shaking and somewhat incoherent but quickly recovered.
Thunderstorm Wind, Redwood
- When
- September 13, 8:53 PM CST
- Where
- Redwood County, Lamberton
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.233, -95.267
A 71 MPH wind gust was recorded by an automated weather sensor at a school.
Thunderstorm Wind, Brown
- When
- September 13, 9:15 PM CST
- Where
- Brown County, Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.250, -94.967
Lightning, Brown
- When
- September 13, 9:30 PM CST
- Where
- Brown County, New Ulm
- Reported by
- NEWSPAPER
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
A home on Garden Street suffered electrical damage after a lightning strike.
Thunderstorm Wind, Brown
- When
- September 13, 9:30 PM CST
- Where
- Brown County, Sleepy Eye
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.300, -94.733
Lightning, Brown
- When
- September 13, 10:30 PM CST
- Where
- Brown County, New Ulm
- Reported by
- NEWSPAPER
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
A residence on South Jefferson Street suffered damage to a tree, transformer, doorbell, and front door after lightning struck.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, September 13 to 16, 20047 deaths · $4.0 billion · 6 events
- Hurricane in Alabama, September 13 to 16, 2004$2.5 billion · 14 events
- Hail in South Dakota, September 13, 20041 in hail · 4 events
- Hail in Kansas, September 13, 20040.88 in hail · 3 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 13, 20041 event
- Flash Flood in Mississippi, September 13, 2004$1,000 · 1 event
- Tornado in Washington, September 13, 2004F0 · 1 event
- Wildfire in California, September 13 to 14, 2004$10,000 · 1 event
- Damaging Wind in Washington, September 13, 200450 kt wind · 1 event
- Hail in Nebraska, September 13, 20040.75 in hail · 1 event
- Hail in Nebraska, September 13, 20041.25 in hail · 1 event
- Damaging Wind in Nebraska, September 13, 200455 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421976, 5421977, 5421978, 5421979, 5421980, 5421981.